Missouri, 2017Flooding in Missouri, May 1 to 5, 2017
May 1 to 5, 2017 · NWS LSX · 8 events in 8 counties and zones
A strong spring storm system brought multiple rounds of thunderstorms and heavy rain to the southeast half of Missouri during the last couple days of April. Rainfall totals surpassed nine inches in some locations and this led to historic flooding along some of the tributaries of the Missouri and Mississippi Rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong spring storm system brought multiple rounds of thunderstorms and heavy rain to the southeast half of Missouri during the last couple days of April. Rainfall totals surpassed nine inches in some locations and this led to historic flooding along some of the tributaries of the Missouri and Mississippi Rivers. Areas along the Meramec River were especially hard hit as new records were set at Steelville, Sullivan, and Eureka. The previous records had just recently been set during the late December flooding of 2015. Two major highways, I-44 and I-55 were shut down for a number of days due to the record river flooding from this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 30, 10:46 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 30, 10:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1146 PM CDT Sun Apr 30 2017
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 318 PM CDT Sun Apr 30 2017
Will continue the flash flood watch until 06Z. Band of widespread
showers that were over the area this morning and early this
afternoon has lifted north and east of the area. Beginning to see
thunderstorms develop along the cold front over central Missouri
where the atmosphere has recovered somewhat. Latest CAMS runs show
these storms continuing to develop and moving eastward with time
late this afternoon and early this evening. There is still the
possibility that a few strong to severe storms to develop given the
limited instability and the more than ample shear available. Any
additional heavy rainfall could easily produce flash flooding, so
will leave the flash flood watch in place through this evening. Then
the steady rain will gradually end from west to east as a dry slot
works into the area. But then, will see a chance of rain moving
back into central and northeast Missouri as well as west central
Illinois as the upper low currently over the central Plains moves
northeast into Iowa.
Temperatures will drop behind the cold front tonight. Tomorrow will
be colder with cold air advection and low clouds.
Britt
.LONG TERM... (Monday Night through Next Sunday)
Issued at 318 PM CDT Sun Apr 30 2017
...Another moderate rainfall event looks to effect the region near
midweek which will impact river basins forecast to experience major
to record flooding...
The deep upper low will be over the Great Lakes region at the start
of the period will lift northeastward into southeast Canada on
Tuesday with lesser amplitude on the broad longwave trof in its
wake. This slight deamplification will be short-lived however as an
upstream ridge builds over the western U.S. Wednesday into Thursday,
resulting in a digging trof from the Plains into the MS Valley and
development of a new deep longwave trof by Thursday.
For sensible weather, decreasing cyclonic flow and diminishing winds
are expected Monday Night with weak high pressure sliding into the
area on Tuesday. This will bring the region slightly below average
temperatures.
Unfortunately the region seems to be in the cross eyes of another
round of rain beginning Tuesday Night. As previously mentioned, an
upper trof will dig into the area from the Plains and deepen
midweek, with an associated surface low tracking from TX across the
lower MS Valley and into the TN Valley by Thursday. Large scale
ascent/forcing associated with the amplifying upper flow, and the
associated mass/momentum adjustments as well as increasing low level
WAA/isentropic ascent will spread into the area late Tuesday night,
continuing Wednesday into Wednesday Night. The main focus will be
south of Interstate 70, with widespread showers/rain centered
through the river basins forecast to experience major to possibly
record river flooding this upcoming week. Present indications are
that any convection/thunderstorms will remain south of the area.
This looks to be a steady precipitation event with rainfall totals
of 1-2 inches, which will aggravate hydrologic conditions and
potentially impact the flood crests/longevity. How long the rains
lasts beyond Wednesday night is a bit more uncertain as the ECMWF is
more progressive with the digging and amplifying upper trof, and
thus would have the majority of additional precipitation shutting
down by early Thursday, while the GFS would keep the precipitation
continuing into Thursday evening. Once this rain event is over it
appears a period of dry weather lasting through next weekend with
gradually moderating temperatures.
Glass
&&
.AVIATION... (For the 06z TAFs through 06z Monday Night)
Issued at 1142 PM CDT Sun Apr 30 2017
Area of MVFR ceilings will try and pinwheel northeastward into
central and northeastern Missouri by daybreak and will also likely
clip the metro terminals during the day on Monday. Scattered
showers may also affect KCOU and KUIN. Gusty southwest winds will
become more westerly by Monday evening.
SPECIFICS FOR KSTL:
Initially VFR conditions will yield to MVFR ceilings during the
day on Monday. Cannot rule out a few showers but better
probabilities further to the north. Gusty southwest winds will
become more westerly Monday night with gusts subsiding.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Apr 30, 8:33 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
933 PM CDT Sun Apr 30 2017
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
933 PM CDT Sun Apr 30 2017
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight
Flooding is ongoing on many area rivers. Some river basins where
major and possibly record river flooding is forecast include the
Cuivre, Big, Bourbeuse, Gasconade, Meramec, Illinois, and
Kaskaskia.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Flooding is ongoing on many area rivers. Some river basins where
major and possibly record river flooding is forecast include the
Cuivre, Big, Bourbeuse, Gasconade, Meramec, Illinois, and
Kaskaskia.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed into this evening. Spotters are
encouraged to report any severe weather or significant rainfall
amounts and flooding, if observed, to the National Weather
Service.
Gosselin
In the hours before
Local storm report, Apr 30, 8:00 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
900 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 3 E SULLIVAN 38.22N 91.11W
04/30/2017 M6.50 INCH FRANKLIN MO PUBLIC
RAINFALL TOTAL SINCE FRIDAY NIGHT AT 10PM.
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
&&
TESLocal storm report, Apr 30, 8:09 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
909 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HEAVY RAIN SAINT LOUIS 38.64N 90.24W
04/30/2017 M6.58 INCH ST. LOUIS CITY MO TRAINED SPOTTER
STORM TOTAL.
&&Local storm report, Apr 30, 8:17 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
917 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM HEAVY RAIN 1 WNW HARVESTER 38.75N 90.59W
04/30/2017 M3.30 INCH ST. CHARLES MO PUBLIC
RAINFALL TOTAL SINCE NOON FRIDAY.
&&
TESLocal storm report, Apr 30, 9:26 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1026 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HEAVY RAIN MOSCOW MILLS 38.95N 90.92W
04/30/2017 M6.71 INCH LINCOLN MO PUBLIC
TOTAL SINCE FRIDAY AFTERNOON.
&&
TESLocal storm report, Apr 30, 10:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1137 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLOOD CEDAR HILL 38.36N 90.64W
04/30/2017 JEFFERSON MO NEWSPAPER
*** 1 FATAL ***
78-YEAR OLD MAN WAS SWEPT AWAY BY RISING
FLOOD WATERS AND DROWNED. TIME WAS
ESTIMATED.
&&
TESFlood, Lincoln
- When
- May 1, 12:00 AM CST to May 2, 8:00 PM CST
- Where
- Lincoln County, 2.1 mi W of Moscow Mills to 1.95 mi SSW of Chain of Rocks
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.954, -90.959
The Cuivre River crested about 2 feet over major stage at Old Monroe due to the heavy rainfall. Numerous roads were flooded due to the river flooding.
Flood, Crawford
- When
- May 1, 12:00 AM CST to May 2, 8:00 PM CST
- Where
- Crawford County, 0.93 mi ESE of Fox Spgs to 2.56 mi NE of Bourbon
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.016, -91.434
The Meramec River rose well above major flood stage at Steelville due to very heavy rain that fell across the river basin. Numerous roads along the flow of the river were flooded as well as a number of camp grounds, as well as, a couple of hotels.
Flood, Franklin
- When
- May 1, 12:00 AM CST to May 3, 8:00 PM CST
- Where
- Franklin County, 1.05 mi SSE of Sullivan to 4.65 mi SSE of Beaufort
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.207, -91.140
The Meramec River at Pacific rose above major stage during the day on May 1st. Also, the Bourbeuse River at Union crested 3 feet above major stage during the day on May 2nd. Numerous roads were flooded, as well as, several camp grounds and parks. In Pacific, numerous homes and businesses were flooded.
Flood, St. Louis
- When
- May 1, 12:00 AM CST to May 4, 8:00 PM CST
- Where
- St. Louis County, 5.37 mi SW of Allenton to 3.75 mi WSW of Mattese
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.447, -90.742
The Meramec River at Eureka and Valley Park crested well above major flood stage in the late evening hours of May 2nd/early morning hours of May 3rd, due to the heavy rainfall. A number of roads were closed due to the river flooding including I-44, Highway 141 where it goes under I-44.
Flood, Jefferson
- When
- May 1, 12:00 AM CST to May 5, 8:00 PM CST
- Where
- Jefferson County, 6.37 mi W of Hoene Spg to 6.47 mi S of Frumet
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.466, -90.736
The Meramec and Big Rivers remained above major flood stage through May 5th due to the heavy rainfall. A number of roads were closed due to the river flooding.
Flood, Cole
- When
- May 1, 12:00 AM CST to 10:00 PM CST
- Where
- Cole County, 2.98 mi ESE of Jefferson City to 1.47 mi NNW of Honey Creek
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.562, -92.130
The Moreau River remained above major flood stage through the afternoon hours on May 1st due to very heavy rain over the river basin. A number of secondary roads were closed due to the river flooding. Also, the river rose to the bottom of Tanner Bridge. No structures were affected by the flooding.
Flood, Osage
- When
- May 1, 6:00 PM CST to May 4, 6:00 PM CST
- Where
- Osage County, 1.44 mi NW of Gascondy to 3.04 mi WSW of Potts
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.314, -91.890
The Gasconade River at Rich Fountain went above major flood stage, with a record crest of 37.46 feet on May 2nd, due to very heavy rain over the river basin in late April. A number of secondary roads were closed due to the river flooding.
Flood, Gasconade
- When
- May 1, 6:00 PM CST to May 4, 6:00 PM CST
- Where
- Gasconade County, 2.35 mi SSW of Mt Sterling to 3.56 mi N of Bay
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.438, -91.634
The Gasconade River at Rich Fountain went above major flood stage, with a record crest of 37.46 feet on May 2nd, due to very heavy rain over the river basin in late April. A number of secondary roads were closed due to the river flooding. Also, several homes and businesses were flooded north of Mount Sterling.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Idaho, May 1 to 31, 20171 death · $14 million · 10 events
- Flooding in Missouri, May 1 to 6, 20171 death · $18 million · 4 events
- Flooding in Illinois, May 1 to 31, 20171 death · $850,000 · 14 events
- Tornado and Hail in Pennsylvania, May 1, 2017$360,000 · EF2 · 59 events
- Tornadoes and Hail in Pennsylvania, May 1, 2017$191,000 · EF2 · 50 events
- Flooding in Arkansas, May 1 to 31, 2017$24 million · 18 events
- Flash Flooding and Flooding in Arkansas, May 1 to 5, 2017$26 million · 6 events
- Flooding and Damaging Winds in New York, May 1, 2017$608,000 · 68 kt wind · 48 events
- Flooding in Missouri, May 1 to 31, 2017$2.9 million · 7 events
- Flooding in Idaho, May 1 to 31, 2017$2.8 million · 2 events
- Tornado in Pennsylvania, May 1, 20171 injured · $200,000 · EF1 · 1 event
- Damaging Winds and Lightning Strike in New York, May 1, 2017$256,000 · 88 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714414, 714416, 714418, 714422, 714423, 714461, 714462, 714465.